Kentucky, 2005

Hail and Damaging Winds in Kentucky, August 28, 2005

August 28, 2005 · NWS LMK · 8 events in 7 counties and zones

Thunderstorms produced tree damage and very heavy rains over much of central Kentucky. A tree was blown on to a car in Shepherdsville in Bullitt County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Thunderstorms produced tree damage and very heavy rains over much of central Kentucky. A tree was blown on to a car in Shepherdsville in Bullitt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 28, 12:15 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 28, 12:15 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM EDT SUN AUG 28 2005

...REMNANTS OF KATRINA LIKELY TO IMPACT CWA WITH HVY RAIN/WIND...

.SHORT TERM (TONIGHT-MONDAY)...
ISLTD-SCT TSRA HAVE BEEN DEVELOPING WITHIN MOIST AND UNSTABLE
AIRMASS OVER THE CWA THIS AFTN. VISIBLE SATELLITE SHOWS CLOUDS HAVE
GOOD TEXTURE TO THEM...INDICATIVE OF HEALTHY VERTICAL DEVELOPMENT. A
COUPLE CELLS HAVE BECOME SOMEWHAT STRONG. LOCALLY HVY RAINS AND
GUSTS TO 40 MPH POSSIBLE NEAR STRONGER CELLS. CELLS ARE TRAINING IN
SPOTS...WHERE A COUPLE INCHES ARE POSSIBLE. WILL CONTINUE SCT TSRA
INTO THE EVE HOURS OVER THE CWA. BEST CHANCES SHOULD BE OVER SRN/ERN
KY WHERE GFS IS INDICATING A BAND OF SLIGHTLY ENHANCED LIFT...WILL
HAVE POPS 40-50% HERE.

BOTH MODELS ARE THEN ADVERTISING A SECOND AREA OF LIFT BY 12 UTC
MONDAY...WITHIN ZONE OF SHARP ANTICYCLONIC FLOW ALOFT POLEWARD OF
HRCN KATRINA. THE NAM IS FOCUSING THIS LIFT OVER SRN/ERN KY...WHILE
THE GFS IS FURTHER NORTH CLOSER TO THE OHIO RIVER. WITH THIS IN
MIND...WILL START ANOTHER ROUND OF CHC POPS AFTER 8/9 UTC...KEEPING
THE BETTER CHANCES OVER DOWNSTATE KENTUCKY. THERE COULD BE A
RELATIVE LULL IN PCPN COVERAGE FROM LATE MORNING INTO EARLY AFTN
MONDAY...AS BAND OF SUBSIDENCE OVERSPREADS THE CWA. IF THIS FEATURE
IS REALIZED...THEN WE COULD SEE TEMPS WARM INTO THE UPPER 80S OVER
MUCH OF THE CWA (PARTICULARLY LOU/SRN IND ZONES). CURRENT FCST
HANDLES THIS WELL.

MORE APPRECIABLE RAIN ASSOC WITH ENHANCED DEFORMATION ZONE LOOKS TO
MOVE INTO THE CWA SOMETIME MONDAY EVENING. SEE LONG TERM SECTION.

FCST BUFKIT SOUNDINGS INDICATE DECENT POTENTIAL FOR FOG OVERNIGHT
AND EARLY MONDAY MORNING...WITH VERY LITTLE BOUNDARY LAYER MIXING
AND DECENT MOISTURE. RUC AND MOS GUIDANCE ARE NOT SO ROBUST IN
DEVELOPING FOG. WILL MENTION AT LEAST PATCHY FOG FOR NOW...AND TAKE
VSBYS DOWN INTO IFR RANGE AT BWG...MVFR AT SDF AND LEX. CS

.LONG RANGE (MON NIGHT-SUNDAY)...
CURRENT INDICATIONS POINTING TOWARD A HIGH IMPACT EVENT FOR THE CWA
MON NIGHT THROUGH WEDNESDAY. FOLLOWING TPC FORECAST SHOWING CYCLONE
INTERACTING WITH LARGE UPPER TROF OVER GREAT LAKES...TRANSLATING
NEWD ACROSS THE TENN/OHIO VALLEYS. GFS/ECMWF CONSISTENT IN TRACK...
THOUGH MOST RECENT ECMWF IS A FEW HOURS SLOWER THAN GFS. DEFORMATION
BAND OF TSRA EXPECTED TO MOVE NORTHWARD INTO THE CWA SOMETIME MON
EVENING...WITH A SHARP NORTHERN EDGE TO THE PRECIP SHIELD GIVEN THE
OMEGA DISTRIBUTIONS. SECOND SHOT OF INTENSE LIFT MOVES INTO THE
REGION DURING THE DAYTIME TUESDAY...LASTING INTO TUE NIGHT AND WED
MORNING GIVEN THE SLOWER SOLUTIONS DEPICTED BY TPC/ECMWF. HAVE
BUMPED POPS INTO LIKELY-CATEGORICAL LEVELS FOR THIS PERIOD.

SO BASICALLY FROM MON NIGHT-WED MORNING...HVY RAINFALL IS A GOOD
POSSIBILITY WITHIN HIGH PRECIP EFFICIENCY ENVIRONMENT. AVERAGE
RAINFALL AMOUNTS OF 2 TO 3 INCHES SEEM REASONABLE...THOUGH WE COULD
SEE LOCALLY HIGHER AMOUNTS NEAR FIVE INCHES. 6 HOUR FLOOD GUIDANCE
VALUES ARE AROUND 3 TO 3.5 INCHES...SO WE COULD SEE SOME LOCALIZED
FLOODING DURING PASSAGE OF CYCLONE. WILL ISSUE A HYDROLOGIC OUTLOOK
(ESFLMK) THIS AFTN.

SOMETHING ELSE THAT IS BECOMING MORE APPARENT IS THAT AS HRCN HAS
STRENGTHENED NOW TO CAT 5...IT WILL TAKE SOME TIME TO WIND DOWN ONCE
OVER LAND...SO WE COULD BE DEALING WITH TROPICAL STORM FORCE WIND
GUSTS MON NIGHT THROUGH TUE NIGHT TIMEFRAME. IN FACT...TPC HAS
KATRINA AT 35 KT RIGHT OVER THE CWA AT 06 UTC WED. BUFKIT DATA FROM
GFS INDICATE A BAND OF NEAR 50 KT WINDS AROUND 6KFT...WHICH COULD
ALSO TRANSLATE DOWNWARD IN HEAVIER TSRA. WILL HIGHLIGHT POTENTIAL
FOR THESE WINDS IN A SPECIAL WX STATEMENT...BUT I WOULD ADD THAT
LATER SHIFTS MAY NEED TO CONSIDER AN INLAND TROPICAL STORM WIND
WATCH FOR PARTS OF THE CWA. NEIGHBORING WFOS IN TENNESSEE HAVE
ALREADY ISSUED THEM.

AS PREVIOUS FCSTR MENTIONED AND AS IS TYPICALLY WITH LANDFALLING
TROPICAL SYSTEMS...FCST WIND FIELDS ARE FAVORABLE FOR SOME ISLTD
TORNADOES IN LOW-TOPPED CELLS TUE-TUE NIGHT. BUFKIT 1KM SRH VALUES
NEAR 295...IMPRESSIVE. BEST CHANCES FOR THIS WOULD BE TO THE
EAST/NORTH OF THE SFC CYCLONE TRACK.

AFTER REMNANTS OF KATRINA DEPART SOMETIME WED NIGHT...A GENERAL
TROFINESS WILL REMAIN OVER THE REGION. DEEP LEVEL MOISTURE IS
SCOURED OUT WITHIN A LIGHT NLY FLOW PATTERN...BUT MODELS DO SHOW
SOME RESIDUAL 850MB MOISTURE SUGGESTIVE OF AT LEAST DIURNAL CU EACH
DAY THU-SUN. TEMPERATURES WILL BE AROUND TO SLIGHTLY BELOW SEASONAL
NORMALS DURING THIS LATER HALF OF THE EXTENDED PERIOD. LOWERED FCST
DEWPOINTS AS WELL THU-SUN...CONSISTENT WITH ENSEMBLE MOS MEANS. CS

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Hazardous weather outlook, Aug 28, 2:00 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT SUN AUG 28 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
300 PM EDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE AS A WEAK FRONTAL BOUNDARY
MOVES INTO THE OUTLOOK AREA THROUGH THE EVENING HOURS. THE BEST
CHANCES FOR STORMS WILL BE IN CENTRAL AND SOUTHERN KENTUCKY. NO
SEVERE STORMS ARE EXPECTED AT THIS TIME...HOWEVER ANY CELLS COULD
PRODUCE GUSTY WINDS TO 35 OR 40 MPH AND VERY HEAVY RAINS. ISOLATED
SPOTS COULD PICK UP A COUPLE INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NUMEROUS THUNDERSTORMS ARE FORECAST AT TIMES MONDAY THROUGH
WEDNESDAY AS THE REMNANTS OF HURRICANE KATRINA ARE EXPECTED TO MOVE
INTO THE OHIO RIVER VALLEY. STRONG GUSTY WINDS AND LOCALLY HEAVY
RAINFALL WILL BE THE BIGGEST THREATS...ESPECIALLY ON TUESDAY AND
TUESDAY NIGHT. WIDESPREAD RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE
LIKELY...WITH ISOLATED AMOUNTS NEAR 5 INCHES. THIS MAY RESULT IN
LOCALIZED FLOODING. WIND GUSTS MAY REACH 40 MPH OVER MUCH OF THE
OUTLOOK AREA. ISOLATED SEVERE STORMS ARE POSSIBLE AS WELL DURING
THIS PERIOD...WITH DAMAGING WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AND TUESDAY NIGHT.

CS

In the hours before

Special weather statement, Aug 28, 1:17 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
217 PM EDT SUN AUG 28 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290900-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
117 PM CDT SUN AUG 28 2005 /217 PM EDT SUN AUG 28 2005/

...HURRICANE KATRINA REMNANTS LIKELY TO AFFECT THE OHIO VALLEY...

POWERFUL HURRICANE KATRINA IS PROJECTED TO MAKE LANDFALL NEAR NEW
ORLEANS SOMETIME MONDAY...THEN LIFT NORTHWARD INTO THE TENNESSEE AND
OHIO VALLEYS AS A DECAYING TROPICAL STORM TUESDAY INTO WEDNESDAY.
ACCORDING TO THE LATEST FORECAST BY THE NATIONAL HURRICANE
CENTER...KATRINA MAY STILL BE AT MINIMAL TROPICAL STORM STATUS WHEN
THE CENTER OF CIRCULATION MOVES INTO KENTUCKY.

OF COURSE...THERE IS STILL A FAIR AMOUNT OF UNCERTAINTY REGARDING
THE EXACT PATH AND INTENSITY OF THE CYCLONE AFTER IT MAKES
LANDFALL...HOWEVER AT THIS POINT A PERIOD OF HEAVY RAIN SHOWERS AND
THUNDERSTORMS...STRONG GUSTY WINDS...AND POSSIBLE SEVERE WEATHER IS
ANTICIPATED.

.HEAVY RAINS...

THE LATEST FORECAST INDICATES WIDESPREAD RAINFALL AMOUNTS FROM 2 TO
3 INCHES OVER THE REGION BY WEDNESDAY NIGHT...BEFORE THE SYSTEM
MOVES OUT TO THE NORTHEAST. THERE COULD BE ISOLATED LOCATIONS THAT
SEE AMOUNTS NEAR FIVE INCHES. THE BEST CHANCES FOR HEAVY RAINFALL
WOULD BE TUESDAY INTO TUESDAY NIGHT.

A NUMBER OF AREAS ARE STILL BELOW NORMAL FOR RAINFALL SINCE JUNE
1ST...SO SOME OF THE INITIAL RAINFALL IS EXPECTED TO SOAK INTO THE
GROUND. HOWEVER AFTER THAT...SOME LOCATIONS MAY EXPERIENCE URBAN AND
SMALL STREAM TYPE FLOODING IF HEAVY RAINS PERSIST. SHOULD RAINFALL
RATES REMAIN HIGH FOR A PROLONGED PERIOD OF TIME...LOCALIZED FLASH
FLOODING IS POSSIBLE.

.STRONG WINDS AND SEVERE STORM POTENTIAL...

THE REMNANTS OF KATRINA WILL BE SPINNING DOWN AS THEY MOVE INTO THE
REGION...HOWEVER THE CIRCULATION WILL BE STRONG ENOUGH TO LIKELY
PRODUCE WIDESPREAD SUSTAINED WINDS OF AT LEAST 20 TO 30 MPH...WITH
GUSTS ABOVE 40 MPH POSSIBLE. THESE KIND OF WINDS CAN CREATE PROBLEMS
FOR HIGH PROFILE VEHICLES TRAVELING THROUGH THE REGION.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT
DUE TO THE STRONG WIND FIELDS IN THE ATMOSPHERE. THE MAIN THREAT
WOULD BE FROM LOCALIZED DAMAGING WIND GUSTS ABOVE 60 MPH. ISOLATED
TORNADOES MAY BE POSSIBLE.

MONITOR LOCAL MEDIA...WEATHER.GOV/LOUISVILLE ON THE INTERNET...AND
NOAA WEATHER RADIO FOR UPDATES ON THIS EVOLVING WEATHER SITUATION.

CS
Special weather statement, Aug 28, 1:57 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
257 PM EDT SUN AUG 28 2005

KYZ042-043-056-057-067-073>078-081-282035-
ADAIR KY-ALLEN KY-BARREN KY-BOURBON KY-CUMBERLAND KY-GARRARD KY-
LINCOLN KY-MADISON KY-METCALFE KY-MONROE KY-NICHOLAS KY-RUSSELL KY-
INCLUDING THE CITIES OF...COLUMBIA...GLASGOW...JAMESTOWN...PARIS...
RICHMOND...SCOTTSVILLE...STANFORD...TOMPKINSVILLE
257 PM EDT (157 PM CDT) SUN AUG 28 2005

...THUNDERSTORMS WITH HEAVY RAIN OVER THE SOUTHERN AND EASTERN PARTS
OF CENTRAL KENTUCKY...

THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE ACROSS THE SOUTHERN AND
EASTERN PARTS OF CENTRAL KENTUCKY THROUGH 430 PM CDT. THE HEAVIEST
RAIN WILL FALL ACROSS PARTS OF ALLEN...BARREN...METCALF AND ADAIR.
STORMS WILL ALSO FALL ACROSS LINCOLN...GARRARD...MADISON...BOURBON
AND NICHOLAS COUNTIES.

VERY HEAVY RAINS WILL DUMP ONE TO TWO INCHES OF RAIN IN A SHORT
PERIOD OF TIME. THIS WILL CAUSE WATER TO RISE IN CREEKS AND DITCHES.
IF WATER BEGINS TO RISE...MOVE TO HIGHER GROUND.

DO NOT DRIVER THROUGH AREAS COVERED BY WATER...THE WATER MAY BE
DEEPER THAN YOU THINK. DO NOT TAKE A CHANCE...TURN AROUND.

SCHOLZ

The radar

The Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Madison

When
August 28, 2:12 PM EST
Where
Madison County, Richmond
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -84.300

Thunderstorm Wind, Russell

When
August 28, 2:30 PM EST
Where
Russell County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
36.983, -85.050

Thunderstorm Wind, Woodford

When
August 28, 3:05 PM EST
Where
Woodford County, Versailles
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -84.733

Hail, Woodford

When
August 28, 3:05 PM EST
Where
Woodford County, 1 mi S of Versailles
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -84.733

Thunderstorm Wind, Bullitt

When
August 28, 3:30 PM EST
Where
Bullitt County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -85.667

Thunderstorm Wind, Logan

When
August 28, 3:40 PM EST
Where
Logan County, Adairville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.667, -86.850

Thunderstorm Wind, Jefferson

When
August 28, 3:40 PM EST to 3:45 PM EST
Where
Jefferson County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.200, -85.650

Thunderstorm Wind, Oldham

When
August 28, 4:20 PM EST
Where
Oldham County, Skylight
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -85.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469045, 5469044, 5469046, 5469047, 5469048, 5469043, 5469049, 5469050.